Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

What causes chronic constipation while on magnesium and potassium infusions?

User rating for this question
Very Good
Answered by

Gastroenterologist
Practicing since : 1986
Answered : 1610 Questions
Question
Besides the diarrhea i have had for at least a couple of years, for the last 4 weeks i have had to have magnesium and potassium infusions. Besides the mag tablets I take (now I am to take 15/day), what is the best thing for me to do? I also mix liquid potassium in water and drink that at times, but that causes me to have diarrhea, so I do not drink that as often as I should. Any suggestions?
Fri, 25 May 2018 in Digestion and Bowels
 
 
Answered by Dr. Ramesh Kumar 2 hours later
Brief Answer:
Stop taking potassium supplement.

Detailed Answer:
Hello,
Thank you for asking at healthcaremagic.

I carefully read your question and understand your concern.
Liquid potassium or potklor should never be taken un monitored.Constant monitoring of blood has to be done when a patient is on potassium supplement.

There are sodium potassium pumps in various muscles of body including intestines.Variation of levels of sodium and potassium too much can worsen your problem.

Rx
As per me you are having irritable bowel syndrome.
Drug therapy recommended for you-

Dicyclomine is an anticholinergic drug.An anticholinergic agent is a substance that blocks the neurotransmitter acetylcholine in the central and the peripheral nervous system. Anticholinergics inhibit parasympathetic nerve impulses by selectively blocking the binding of the neurotransmitter acetylcholine to its receptor in nerve cells.

Mebeverine is an antispasmodic medicine and is very useful in IBS and is well tolerated by patient with minimal side effects. Mebeverine works on certain muscles in the wall of your intestines, causing them to relax.
Clidinium bromide is an anticholinergic (specifically a
It may help symptoms of frequent stools.

Chlordiazepoxide works by increasing the action of GABA, a chemical messenger which suppresses the abnormal and excessive activity of the nerve cells in the brain.Can be used in combination with above mentioned medicines.

I would suggest you to start initially with combination of three drugs .They are prescription medine and you need to diacuss this with your gastro.
Don’t take unmonitored potassium.
Feel free to follow up!
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor